New York, 2016

Hail and Damaging Winds in New York, June 20 to 21, 2016

June 20 to 21, 2016 · NWS BGM · 7 events in 4 counties and zones

A cold front swept through the state of New York Monday evening. Ahead of this cold front was a warm and very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front swept through the state of New York Monday evening. Ahead of this cold front was a warm and very unstable air mass. When the front moved across the region thunderstorms develop ahead and along the front. As the front moved eastward across the state, some of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 9:44 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 20, 9:44 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1044 PM EDT MON JUN 20 2016

.SYNOPSIS...
A cold front will move across the region tonight and spread
scattered showers and thunderstorms through the area. Cooler
temperatures expected Tuesday with dry weather. Another shot of
rain showers Wednesday morning before widespread showers and
isolated storms Thursday. Quiet weather expected this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
1040 pm update...
Convection is now filling in between the severe complexes in far
northern NY, and western NY. Though surface based cape is limited,
mixed layer CAPE is around 1500 J/kg. Severe Thunderstorm Watch
continues for the Finger Lakes through Mohawk Valley until
midnight. It may become necessary to extend in time and area
/southeast of current watch/. Forecast adjusted accordingly as
confidence continues to increase. That said, instability will drop
off quickly as the front moves southeast so at some point the
storms will also lessen in coverage and intensity. By the time it
reaches Northeast PA-Sullivan Co. NY, shear and especially instability
will be lower. For now though significant shear remains throughout
the column, favoring damaging winds within the strongest cells,
and a secondary threat for large hail. Column overall is pretty
warm which may limit hail size.

820 pm update...
Severe Thunderstorm Watch has been issued for our northern Finger
Lakes zones through Syracuse and Mohawk Valley. Environment
remains favorable for severe thunderstorms in those locations,
where convection manages to occur. Cold pools of upstream
convection may provide additional focus for new convection the
next few hours.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
400 pm update... Conditions behind the front will dry out and
stabilize as a drier air mass drops in from the north. The
synoptic scale flow will remain cyclonic through Wednesday and an
embedded s/w will move across nrn NY late Tue and early Wed with a
few light rain showers along and north of the Mohawk valley.

Heights will rise aloft and a weak area high pressure builds in
from the west late Wednesday ahead of the next system expected to
move in from the w/sw on Thursday. There are still quite a few
differences in the timing and track of this surface low...which
will be critical in determining the potential for thunder and the
possibility of heavy rainfall. The latest NAM is the furthest
north across central NY...and the GEM is the further south through
OH/WV/DE...with the GFS and ECMWF in between. Will continue with a
middle of the road track through PA...placing most of the heavy
precip on the nrn side of the low across srn NY and nrn PA.
Rainfall amts will be challenging as well...may see up to a half
to 1 inch in some locations.

Temperatures will remain pleasant and steady behind the front
with highs in the 70s and lows in the 50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
2 PM Update...

Warm dry airmass getting warmer and more humid with convection to
end period. Temperatures near normal becoming above normal. Highs
around 80 warming into the 80s, and lows in the 50s warming into
the 60s.

At upper levels on the back side of an upper level trof centered
in extreme se Canada. At the surface a large area of surface high
pressure with dry weather. Over the weekend a ridge builds as the
surface high moves off the East coast. Increasing heat and
humidity ahead of a weakening cold front. UL heights fall little
through Monday but surface convergence should cause convection
given airmass. Little change to previous forecast.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Cold front will drop through 03Z NW to 07Z SE with veering wind
shift and gusty showers-thunder. Confidence in thunderstorms at
specific TAF sites high for KSYR-KRME-KITH 03Z-05Z. Watch for
amendments for other terminals further south; storms will have a
tendency to weaken. Behind the front, 5-7 kft agl deck of clouds
will gradually clear, leaving VFR conditions for the day on
Tuesday. Only expecting some high thin clouds around 25 kft agl,
except for a few cumulus towards KAVP. SW winds 8-12 knots pre-
frontal this evening, becoming WNW behind the front overnight
through Tuesday.

OUTLOOK...

Tue Night to Sat...VFR. Maybe some MVFR conditions for AVP
Thursday in light rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/MDP
NEAR TERM...BJT/MDP
SHORT TERM...BJT
LONG TERM...TAC
AVIATION...MDP
Hazardous weather outlook, Jun 20, 10:24 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 PM EDT MON JUN 20 2016

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-220330-
CHEMUNG-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1124 PM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE AREA OVERNIGHT. A FEW
OF THESE STORMS COULD PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015-016-018-022-023-025-036-037-044-220330-
NORTHERN ONEIDA-YATES-SENECA-ONONDAGA-STEUBEN-SCHUYLER-TOMPKINS-
MADISON-SOUTHERN ONEIDA-CORTLAND-
1124 PM EDT MON JUN 20 2016

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 1 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS CENTRAL NEW YORK. A FEW
OF THESE STORMS COULD BECOME SEVERE, WITH STRONG WINDS AND HAIL
THE PRIMARY THREATS. LOCALIZED TORRENTIAL RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER SUCH AS
DAMAGING WINDS, LARGE HAIL, OR HEAVY RAINFALL AMOUNTS.

NYZ017-220330-
SOUTHERN CAYUGA-
1124 PM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS CENTRAL NEW YORK. A FEW
OF THESE STORMS COULD BECOME SEVERE, WITH STRONG WINDS AND HAIL
THE PRIMARY THREATS. LOCALIZED TORRENTIAL RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER SUCH AS
DAMAGING WINDS, LARGE HAIL, OR HEAVY RAINFALL AMOUNTS.

In the hours before

Special weather statement, Jun 20, 9:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1037 PM EDT MON JUN 20 2016

NYZ009-016>018-036-037-210330-
SENECA NY-ONONDAGA NY-MADISON NY-SOUTHERN ONEIDA NY-
NORTHERN ONEIDA NY-SOUTHERN CAYUGA NY-
1037 PM EDT MON JUN 20 2016

...A LINE THUNDERSTORMS WILL AFFECT NORTHWESTERN MADISON...
NORTHWESTERN SENECA...ONEIDA...SOUTHERN CAYUGA AND ONONDAGA COUNTIES
LATE THIS EVENING...

AT 1033 PM EDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR REDFIELD TO LYSANDER TO HONEOYE FALLS...AND
MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...  LYSANDER AND PLAINVILLE AROUND 1040
PM EDT. BALDWINSVILLE AROUND 1045 PM EDT. LIVERPOOL...GALEVILLE AND
NEW YORK STATE FAIRGROUNDS AROUND 1100 PM EDT. SYRACUSE AND CICERO
AROUND 1105 PM EDT. LYNDON AND BRIDGEPORT AROUND 1120 PM EDT.
BOONVILLE...MANLIUS AND KIRKVILLE AROUND 1125 PM EDT.
SULLIVAN...CHITTENANGO AND FORESTPORT AROUND 1130 PM EDT.

THE POTENTIAL EXISTS FOR ANY OF THESE THUNDERSTORMS TO BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4351 7510 4308 7561 4277 7697 4277 7698
      4301 7696 4303 7650 4322 7648 4323 7630
      4320 7627 4322 7626 4324 7627 4324 7626
      4320 7622 4327 7621 4320 7608 4315 7589
      4333 7588 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 0233Z 291DEG 25KT 4356 7580 4322 7643 4294 7760

DJN

The radar

The Ft Drum radar (KTYX), 71 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
June 20, 10:30 PM EST to 10:40 PM EST
Where
Onondaga County, 1.71 mi SE of Brewerton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.210, -76.130

A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over.

Hail, Madison

When
June 20, 10:45 PM EST to 10:55 PM EST
Where
Madison County, 1.47 mi SSW of Union Corners
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.100, -75.760

Thunderstorm Wind, Oneida

When
June 20, 10:52 PM EST to 11:02 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.230, -75.490

A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over which landed on a house.

Thunderstorm Wind, Onondaga

When
June 20, 10:55 PM EST to 11:05 PM EST
Where
Onondaga County, 2.31 mi NNE of Shepps Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.150, -75.980

A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over.

Thunderstorm Wind, Oneida

When
June 20, 11:30 PM EST to 11:40 PM EST
Where
Oneida County, Jewell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.230, -75.820

A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over.

Thunderstorm Wind, Oneida

When
June 20, 11:45 PM EST to 11:55 PM EST
Where
Oneida County, Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
43.280, -75.580

A thunderstorm moved across the region and became severe. This thunderstorm resulted in several trees and wires being knocked over from Taberg to Lee Center.

Hail, Steuben

When
June 21, 12:17 AM EST to 12:27 AM EST
Where
Steuben County, Howard
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.370, -77.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646508, 646506, 646512, 646513, 646514, 646516, 646507.